My mum caught CDIFF in the hospital after being treated for sepsis and it keeps coming back. What do we do?

Follow
Share

She has had three rounds of antibiotics to kill this horrible illness. After being treated with antibiotics for sepsis she was then diagnosed with CDIFF while in hospital but they let her home. She has just finished her 3rd lot of antibiotics now and its back again. Every time we think it's gone it comes back after a few days. Will she need more antibiotics and will it ever go away my mum is 84

This question has been closed for answers. Ask a New Question.
1

Answer

Show:
Let's first dispel some misinformation about c. diff.

First, c. diff is a bacteria that is present in a percentage of people. In the U.S. it is estimated that 30% of the population carry this bacteria and have no symptoms.

c. diff is resistant to most antibiotics and unfortunately it is antibiotic treatment that often causes a bloom of this bacteria in the first place.

If you already have c.diff naturally, and you take most normally prescribed antibiotics, you are killing off both good and bad bacteria in the gut. Since c diff is generally resistant, this allows for the remaining c diff to take over the gut, blooming and causing illness. Antibiotics are the main cause of c.diff blooms (symptom causing blooms).

Can it be "caught" in a hospital? Sure, it can, if there is another person with an active infection, the bacteria is spread like most other bacteria. But often it comes from the person's own supply of the bacteria. Also people with weakened immune systems and the elderly are particularly sensitive (which is why it is often seen in nursing homes)

The treatment for c diff should be to stop all antibiotics except vancomycin or metronidazole (preferably given intravenously). Some people think that adding an anti diarrhea or a probiotic is needed...but both of these treatments can weaken the effectiveness of the IV antibiotics and can cause the bacteria to be retained longer in the gut which will extend the illness.

Several rounds of this treatment may be necessary to stop the symptoms...but c diff is usually never completely eradicated from the gut (except in rare cases) once the infection has occurred. It just is controlled so that there are no symptoms.

Most importantly you must be sure the infection isn't spread to anyone else. Gloves, masks, disinfectants etc should be used to protect oneself.

These resistant bacteria are one of the results of the over medication of our population...antibiotics for every illness, in our milk and meat, etc.

Angel
Helpful Answer (2)
Report

This question has been closed for answers. Ask a New Question.
Related
Questions